MAUDE Adverse Event Report: SMITH & NEPHEW, INC. JOURN ART INS BCS STD 7-8 LT 9; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL

SMITH & NEPHEW, INC. JOURN ART INS BCS STD 7-8 LT 9; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Model Number 74023281
Medical Device Problem Codes Fracture (1260); Naturally Worn (2988)
Health Effect - Clinical Codes Foreign Body Reaction (1868); Failure of Implant (1924); Joint Dislocation (2374)
Date of Event 10/28/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
H10: internal reference number: (b)(4).
 
Event or Problem Description
It was reported that after a total knee arthroplasty on the left knee using journey system was performed on (b)(6) 2009 due to arthritis the patient started to develop instability.The patient was admitted to the emergency room with a fixed dislocation of the left knee that required closed reduction.Afterward, the patient had a revision surgery on (b)(6) 2021.During the revision surgery, the insert was explanted and noticed fracture just at the midpoint of the device.A new insert was implanted, and the rest of the journey system remain implanted.After the procedure, the patient was transferred to the recovery room in stable condition.
 
Additional Manufacturer Narrative
H3, h6: the reported event was analyzed.Although the involvement of all the devices was reported, the relationship with the investigated failure was directly associated to the journey articular insert.Therefore, no investigation is deemed for the other devices.The device was not returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that, based on the documentation provided, the patient comorbidities and ¿developing instability in both of his knees over the last couple of years¿ along with the approximate 19-month-delay to revision after a concerning magnetic resonance imaging for insert post and development of component loosening most likely contributed to the severity of the patient¿s symptoms, dislocation/closed reduction and bilateral insert revisions.Although the revision operation note documentation indicated the ¿magnetic resonance imaging showed fractured post ~ 1 year ago, but (patient) chose not to do anything at that time¿, the right knee magnetic resonance imaging report (on (b)(6) 2020) shows possible polymeric wear with the appearance of a blunted insert without evidence of a displaced fragment or frank post fracture, but ¿developing loosening is a concern¿.However, the revision findings revealed that ¿the post was broken just at the midpoint¿ bilaterally, which correlates with the pre- and post-op diagnosis of ¿bilateral knee polyethylene post fractures¿.Joint laxity and third body-wear could also be potential contributing factors as the final pathology diagnosis (polyethylene particulate debris) confirms wear of the insert.The patient impact included the reported symptoms, imaging and intraoperative findings along with the reported interventions.A transient post-op restorative rehab phase would be anticipated.Further impact could not be determined.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history revealed a similar event for the listed device over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the instructions for use documents for knee systems revealed in warnings and precautions that the implant can break or become damaged as a result of strenuous activity or trauma.The patient should be warned that the device does not replace normal healthy bone.Additionally, the possible adverse effects section revealed that wear of the polyethylene articulating surfaces of knee replacement components has been reported following total knee replacement.Higher rates of wear may be initiated by particles of cement, metal, or other debris which can cause abrasion of the articulating surfaces.Higher rates of wear may shorten the useful life of the prosthesis, and lead to early revision surgery to replace the worn prosthetic components.A review of the risk management file revealed this failure mode was previously identified.Further actions concluded that there is a higher than expected risk of revision surgery.However, it is critical to note that this does not exceed the risk of exposing patients to a revision surgery that is more invasive than required by unnecessarily removing a well fixed first generation journey bcs femoral component during revision surgery.A voluntary market removal was performed for the journey¿ bcs femoral components and an advisory notice was issued for journey¿ bcs tibial inserts.It was recommended to undertake a field safety corrective action in each regulatory jurisdiction where the device was sold to inform surgeons of the higher expected risk of revision, audit accounts where the devices were supplied before the phase out of the product to ensure that no further inventory remains available for implantation at those sites and ensure clear communication that the device should only be used for polyethylene exchange revision of journey bcs total knee constructs where the femoral component and tibial baseplate are well fixed.However, according to the clinical/medical investigation, the femoral and tibial components were retained, thus deemed well-fixed and appropriate for the first generation insert revision; therefore, no causal relationship to the field action can be supported.According with the product material specification, the quality and manufacture of ultra-high-molecular-weight polyethylene shall be controlled.This material is used in the manufacture of surgical implants and instruments, and can be considered a surgical grade of ultra-high-molecular-weight polyethylene.At this time, we have no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
H3, h6: the reported event was analyzed.Although the involvement of all the devices was reported, the relationship with the investigated failure was directly associated to the journey articular insert.Therefore, no investigation is deemed for the other devices.The device was not returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that, based on the documentation provided, the patient comorbidities and ¿developing instability in both of his knees over the last couple of years¿ along with the approximate 19-month-delay to revision after a concerning magnetic resonance imaging for insert post and development of component loosening most likely contributed to the severity of the patient¿s symptoms, dislocation/closed reduction and bilateral insert revisions.Joint laxity and third body-wear could also be potential contributing factors as the final pathology diagnosis (polyethylene particulate debris) confirms wear of the insert.The patient impact included the reported symptoms, imaging and intra-operative findings along with the reported interventions.A transient post-operative restorative rehabilitation phase would be anticipated.Further impact could not be determined.No further medical assessment can be rendered at this time.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history revealed a similar event for the listed device over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the instructions for use documents for knee systems revealed in warnings and precautions that the implant can break or become damaged as a result of strenuous activity or trauma.Additionally, the possible adverse effects section revealed that wear of the polyethylene articulating surfaces of knee replacement components has been reported following total knee replacement.Higher rates of wear may be initiated by particles of cement, metal, or other debris which can cause abrasion of the articulating surfaces.Higher rates of wear may shorten the useful life of the prosthesis, and lead to early revision surgery to replace the worn prosthetic components.A review of the risk management file revealed this failure mode was previously identified.Further actions concluded that there is a higher than expected risk of revision surgery.However, it is critical to note that this does not exceed the risk of exposing patients to a revision surgery that is more invasive than required by unnecessarily removing a well fixed first generation journey bcs femoral component during revision surgery.A voluntary market removal was performed for the journe bcs femoral components and an advisory notice was issued for journey bcs tibial inserts.It was recommended to undertake a field safety corrective action in each regulatory jurisdiction where the device was sold to inform surgeons of the higher expected risk of revision, audit accounts where the devices were supplied before the phase out of the product to ensure that no further inventory remains available for implantation at those sites and ensure clear communication that the device should only be used for polyethylene exchange revision of journey bcs total knee constructs where the femoral component and tibial baseplate are well fixed.However, according to the clinical/medical investigation, the femoral and tibial components were retained, thus deemed well-fixed and appropriate for the first generation insert revision; therefore, no causal relationship to the field action can be supported.According with the product material specification, the quality and manufacture of polyethylene shall be controlled.This material is used in the manufacture of surgical implants and instruments, and can be considered a surgical grade of polyethylene.At this time, we have no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.Corrected data b7, h6 (health effect - clinical code and medical device problem code).

Brand Name
JOURN ART INS BCS STD 7-8 LT 9
Common Device Name
PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key17243269
Report Number1020279-2023-01394
Device Sequence Number20051711
Product Code JWH
UDI-Device Identifier03596010555342
UDI-Public03596010555342
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K042515
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2009
Device Explanted Year2021
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Consumer,Health Professional,Company Representative
Initial Reporter Occupation Other
Remedial Action Recall
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/27/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/30/2018
Device Model Number74023281
Device Catalogue Number74023281
Device Lot Number08AM24899
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/13/2023
Supplement Date Received by Manufacturer08/10/2023
11/24/2023
Initial Report FDA Received Date06/30/2023
Supplement Report FDA Received Date08/11/2023
11/27/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/30/2008
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
Z-0003-2019
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
71932912 / JRNY 7.5 RND RSRF PAT 32MM STD.; 74021128 / JOURNEY FEM OX NP BCS LT SZ 8.; 74022227 / JOURNEY TIBIA BASE NP LT SZ 7.
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age66 YR
Patient SexMale